Tornadoes · United States · Florida · 2012

EF0 tornado, Cadillac to Alachua, Florida, March 24, 2012

From Cadillac to Alachua, this EF0 tornado ran 4.6 miles across Alachua County on March 24, 2012, touching down at 2:40 PM EDT and reaching 50 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 24, 2012
Touchdown
2:40 PM EDT (18:40 UTC)
Lifted
2:55 PM EDT (18:55 UTC)
On the ground
15 minutes
Path length
4.6 miles (7.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$8,000
County
Alachua County
Touchdown point
29.750, -82.560
Lift-off point
29.789, -82.497
Record number
1203241240-01

What the Weather Service recorded

A surface cold front approached from AL and Ga through the day with numerous strong to severe storms developing across SE Ga and NE Fl by late morning then progressing eastward across the area through the day.

Based on photos, the NWS determined that an EF0 tornado caused wind damage (max winds around 75 mph) across the west side of Gainesville. A carport was damaged and numerous trees were blown down along 196th Terrace Ave. Two homes were also damaged along the path. At least 3 dozen trees were snapped off along a portion of the path as well. The cost of damage was estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 14:46 UTC and running to 23:00 UTC.

Issued (UTC)ExpiredProductOffice
14:46 UTC23:00 UTCSevere Thunderstorm WatchJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Mar 24, 2:05 PM EDT, 35 minutes earlier.

Area forecast discussion, Mar 24, 2:05 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT SAT MAR 24 2012

.SHORT TERM /THROUGH MONDAY/...

IN THE NEAR TERM...COLD FRONT WILL MOVE FROM NORTHWEST TO
SOUTHEAST ACROSS FORECAST AREA THROUGH THIS EVENING. DYNAMICS TO
SUPPORT STORMS WILL BE ALONG AND AHEAD OF THE FRONT AS IT PASSES.
MAIN THREAT FROM ANY STORMS WILL CONTINUE TO BE WIND...WITH
ISOLATED HAIL POSSIBLE.

A NOTICEABLY DRIER AND SLIGHTLY COOLER AIRMASS WILL ADVECT
SOUTHEAST INTO THE AREA BEHIND THIS FRONTAL SYSTEM FOR SUNDAY.
COULD BE A FEW LINGERING SHOWERS INTO SUNDAY MORNING...BUT EXPECT
MOST OF THE DAY TO EXPERIENCE A TREND TOWARD SUNSHINE. COULD BE A FEW
MORE CLOUDS FAR NORTH LATE SUNDAY INTO SUNDAY NIGHT AS A SECONDARY
TROUGH PIVOTS SOUTHEAST.

HIGH PRESSURE BUILDS IN FOR MONDAY...WITH LOW LAYER RH VALUES.
SO...EXPECTING A MAINLY SUNNY DAY.

TRENDING WITH MAV GUIDANCE FOR TEMPS THIS PERIOD.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

SURFACE HIGH PRESSURE WILL GRADUALLY MOVE OFF THE EAST COAST
TUESDAY INTO WEDNESDAY...WITH ONSHORE FLOW DEVELOPING LATER IN THE
WEEK. WITH FORCING RATHER WEAK...WILL KEEP CONDITIONS DRY THROUGH
THURSDAY WITH MINOR CHANCES OF SHOWERS FOR THE END OF THE WEEK AND
INTO THE WEEKEND. WILL STAY CLOSE TO MEX GUIDANCE ON TEMPS WITH READINGS
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...

SCTD TO NUMEROUS STORMS OCCURRING BUT FIRST ROUND HAS
WEAKENED WEST OF JAX. HAVE REMOVED VCTS AT EAST COAST
TERMINAL AND WILL GO WITH SHRA THROUGH AFTN/EVENING...
THEN AMEND TO ADD TSRA IF REDEVELOPMENT OCCURS. MVFR
CONDITIONS ARE EXPECTED WITH STRONGER STORMS...OTHERWISE
CIGS ARE ABOVE 3KFT. WINDS SHIFT TO WEST AFTER MIDNIGHT
AND BECOME GUSTY SUNDAY MORNING AFTER 15Z.

&&

.MARINE...

A COLD FRONT WILL CROSS THE REGION TONIGHT. A FEW STRONG STORMS
WILL BE POSSIBLE WITH ITS PASSAGE...ESPECIALLY THIS EVENING. HIGH
PRESSURE WILL BUILD SOUTHEAST ACROSS THE REGION SUNDAY AFTERNOON
THROUGH MONDAY. THIS HIGH WILL BUILD TOWARD THE WESTERN ATLANTIC
TUESDAY...WITH THE FLOW BECOMING MORE ONSHORE.

RIP CURRENTS: LOW RISK THROUGH SUNDAY.

&&

.FIRE WEATHER...

MUCH DRIER AIR WILL ADVECT SOUTHEAST ACROSS THE REGION FOLLOWING
TONIGHTS FRONTAL PASSAGE. WITH THE COMBINATION OF THE LOWERING RH
VALUES INTO THE CRITICAL RANGE ACROSS FL...GUSTY WINDS AND
DISPERSION VALUES INCREASING...WILL FAVOR A RED FLAG WATCH FOR FL
COUNTIES FOR SUN. IT WILL REMAIN DRY INTO MONDAY...BUT THE WINDS
ARE EXPECTED TO BE LIGHTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  54  79  52  83 /  40  10   0   0
SSI  59  75  57  76 /  40  10  10   0
JAX  58  80  54  81 /  50  10  10   0
SGJ  63  79  58  77 /  60  10   0   0
GNV  59  80  54  81 /  60  10   0   0
OCF  60  82  54  83 /  60  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-
     MARION-SUWANNEE-UNION.

GA...NONE.
AM...NONE.
&&

STRUBLE/TRABERT
Hazardous weather outlook, Mar 24, 11:03 AM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1103 AM EDT SAT MAR 24 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-250300-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1103 AM EDT SAT MAR 24 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORM WATCH 104 IN EFFECT UNTIL 7 PM EDT THIS
EVENING FOR MUCH OF THE FORECAST AREA...

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME
THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BREEZY CONDITIONS CAN BE EXPECTED IN THE WAKE OF THE COLD FRONT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Mar 24, 12:36 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1236 PM EDT SAT MAR 24 2012

FLZ020>022-241715-
COLUMBIA-HAMILTON-SUWANNEE-
1236 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
COLUMBIA...SOUTHEASTERN HAMILTON AND NORTHEASTERN SUWANNEE COUNTIES
FOR STRONG WINDS VALID UNTIL 115 PM EDT...

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES NORTH OF HOUSTON...OR 4 MILES
EAST OF LIVE OAK...MOVING EAST AT 25 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND SUWANNEE SPRINGS...LIVE OAK...
HOUSTON...WELLBORN...WHITE SPRINGS...SUWANNEE VALLEY AND WINFIELD
THROUGH 115 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3052 8252 3027 8248 3020 8299 3038 8304
TIME...MOT...LOC 1637Z 256DEG 20KT 3031 8290

SHULER
Special weather statement, Mar 24, 1:03 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
103 PM EDT SAT MAR 24 2012

FLZ035-241745-
GILCHRIST-
103 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG WINDS VALID UNTIL 145 PM EDT...

AT 103 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF BELL...MOVING EAST AT 25
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TRENTON
AND BELL THROUGH 145 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 2964 8296 2970 8296 2974 8294 2976 8296
      2980 8293 2982 8294 2983 8292 2988 8276
      2984 8270 2983 8266 2961 8266 2958 8296
      2963 8298
TIME...MOT...LOC 1703Z 256DEG 20KT 2968 8294

SHULER
Special weather statement, Mar 24, 1:10 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT SAT MAR 24 2012

GAZ162-241800-
ECHOLS-
110 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN AND
CENTRAL ECHOLS COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL
200 PM EDT...

AT 110 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF STATENVILLE...MOVING
EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
STATENVILLE THROUGH 200 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3083 8286 3061 8275 3063 8309 3072 8314
TIME...MOT...LOC 1710Z 252DEG 20KT 3066 8300

WOLF
Special weather statement, Mar 24, 1:41 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EDT SAT MAR 24 2012

FLZ020-GAZ162-163-241830-
CLINCH-ECHOLS-HAMILTON-
141 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLINCH...EASTERN ECHOLS AND EXTREME NORTHEASTERN HAMILTON COUNTIES
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 230 PM EDT...

AT 141 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES WEST OF NEEDMORE...OR 13 MILES WEST OF
FARGO...MOVING EAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND NEEDMORE AND FARGO THROUGH 230 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3090 8250 3082 8249 3082 8244 3073 8244
      3073 8242 3072 8242 3071 8244 3066 8243
      3060 8279 3076 8287
TIME...MOT...LOC 1741Z 248DEG 20KT 3069 8275

SHULER
Special weather statement, Mar 24, 2:06 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SAT MAR 24 2012

GAZ150-152-241845-
BRANTLEY-WARE-
206 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE
AND BRANTLEY COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 245
PM EDT...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF HOBOKEN...OR 10
MILES SOUTH OF WAYCROSS...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOBOKEN...RAYBON...NAHUNTA
AND HICKOX THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3109 8192 3105 8194 3105 8196 3107 8206
      3104 8208 3101 8238 3108 8240 3130 8191
      3110 8184
TIME...MOT...LOC 1807Z 253DEG 21KT 3107 8229

SHULER
Special weather statement, Mar 24, 2:34 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT SAT MAR 24 2012

FLZ022-023-GAZ150-164-241915-
BAKER-CHARLTON-COLUMBIA-WARE-
234 PM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHEASTERN WARE...NORTHWESTERN BAKER...NORTHEASTERN COLUMBIA AND
SOUTHERN CHARLTON COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 315 PM EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF TAYLOR...OR 19 MILES
SOUTH OF FARGO...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND TAYLOR AND ST. GEORGE THROUGH 315 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3049 8257 3066 8205 3055 8201 3047 8202
      3044 8204 3042 8204 3041 8204 3032 8251
TIME...MOT...LOC 1834Z 253DEG 21KT 3043 8243

SHULER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

6.7 hours before the tornado, 114 km from the path. March 24, 2012.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 139 joules per kilogram, CIN -87, lifted condensation level 982 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-87 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

5.3 hours after it, 114 km from the path. March 25, 2012.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2012-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 593 joules per kilogram, CIN -44, lifted condensation level 653 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2012-03-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 254 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
63 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Gainesville Regional (GNV), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:53 UTC8061230° 13 kt181014.9
17:27 UTC75.262.6250° 12 kt201014.9TSRA
17:53 UTC7265240° 4 kt1014.9TSRA
18:53 UTC7165230° 6 kt1013.5TSRA
19:53 UTC7667230° 11 kt161012.5RA
20:03 UTC75.264.4210° 12 kt211012.5RA
20:24 UTC75.264.4230° 11 kt201012.5RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the touchdown began at 18:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:05 UTCTSTM WND DMG5 Wsw AlachuaAlachua, FLSTATE WARNING POINT RELAYED REPORT OF CARPORT DAMAGE AND TREES DOWN AT NW 196TH TERRACE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.